New York, 2011Damaging Winds in New York, June 8, 2011
June 8, 2011 · NWS BTV · 12 events in 3 counties and zones
especially as they initially moved from Ontario province into the St. Lawrence River Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved across northern New York during the afternoon and evening with scattered thunderstorms, some of which contained strong, damaging winds...especially as they initially moved from Ontario province into the St. Lawrence River Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 8, 3:30 PM EST, 50 minutes earlier.
Area forecast discussion, Jun 8, 3:30 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
430 PM EDT WED JUN 8 2011
.SYNOPSIS...
HOT AND HUMID CONDITIONS ARE EXPECTED THIS THROUGH THURSDAY ALONG
WITH A THREAT OF THUNDERSTORMS. A FEW OF THE STORMS MAY BE SEVERE
THIS EVENING AND OVERNIGHT AND AGAIN THURSDAY AS A STRONG COLD
FRONT PUSHES ACROSS THE AREA. EXPECT DRY AND COOLER WEATHER BEHIND
THE FRONT BY FRIDAY...THOUGH CONDITIONS TREND UNSETTLED AGAIN BY
THE WEEKEND INTO EARLY NEXT WEEK AS THE FRONT LIFTS BACK NORTHWARD
INTO OUR REGION.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 429 PM EDT WEDNESDAY...SEVERE THUNDERSTORM WATCH UNTIL 10
PM.
CURRENT LINE OF STORMS IN ONTARIO PROGRESSING EASTWARD AND LOOKS
LIKE IT WILL AFFECT NORTHERN NY BY 21Z AND W VERMONT BY 00Z THIS
EVENING. WILL KEEP MONITORING FOR POSSIBLE WARNINGS. DID SEE G48
KTS IN CANADA AND SECOND HAND REPORTS OF WIND DAMAGE VIA SPC. IT
LOOKS LIKE DEVELOPING MCS WITH DAMAGING WINDS...EMBEDDED MESOS.
CANT RULE OUT LARGE HAIL AND AREAS OF VERY HEAVY RAIN.
A FACTOR IN THIS EVENINGS WEATHER IS INCREASING LOW LEVEL WINDS WITH
GUSTS TO 30 MPH OR SO OVER NORTHERN NEW YORK AND 20 TO 25 OVER
VERMONT. VWPS AT BUF NOW UP TO 40TS AT 850 MB. IT IS THIS
MODERATELY STRONG LOW LEVEL WIND COMBINED WITH INSTABILITY OF
2500-3500 J/KG CAPE THAT MAY FACTOR INTO THE POTENTIAL FOR SEVERE
WEATHER WITH ANY THUNDERSTORMS.
STILL A THREAT OF THUNDERSTORMS AND SEVERE WEATHER OVERNIGHT AS
ADDITIONAL CONVECTION DEVELOPING FURTHER WEST TOWARD GREEN BAY.
COULD BE AN ACTIVE NIGHT.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 429 PM EDT WEDNESDAY...ANOTHER ACTIVE DAY THEN LIKELY ON
THURSDAY AS A SURFACE FRONT PUSHES ACROSS THE AREA. AMPLE
MOISTURE...INSTABILITY AND DEEP LAYER SHEAR CERTAINLY IN PLACE SO
IDEA OF SCATTERED STRONG TO SEVERE STORMS STILL LOOKS GOOD AT THIS
POINT.
HOWEVER...STILL SOME UNCERTAINY ON MODE AND DEGREE OF
CONVECTIVE COVERAGE DUE TO WHAT...IF ANY EFFECTS POTL CONVECTIVE
COMPLEX TONIGHT WILL HAVE ON BOUNDARY LAYER STABILITY DURING
THURSDAY MORNING. FEELING IS THAT THIS WILL BE ONLY LIMITED WITH
FULL RECOVERY LIKELY FROM MIDDAY ONWARD. THUS WILL CONTINUE HIGH
CHC TO LIKELY POPS AND CONTINUE ENHANCED SVR WORDING WITH STRAIGHT
LINE WINDS AND LARGE HAIL THE PRIMARY THREAT. HIGHS NOT QUITE AS
WARM WITH AT LEAST SOME CLOUD COVER AROUND...SO MAX VALUES IN THE
80S...PERHAPS 90 SOUTH LOOK GOOD FOR NOW.
THEREAFTER...CONVECTION SLOWLY DIMINISHES AND SLIDES SOUTH WITH THE
SURFACE FRONT BY THURSDAY EVENING WITH SKIES TRENDING CLEAR ACROSS
OUR CENTRAL AND NORTHERN COUNTIES OVERNIGHT AS HIGH PRESSURE BUILDS
INTO THE AREA.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 225 PM EDT WEDNESDAY...HIGH PRESSURE BUILDS INTO THE AREA
FRIDAY WITH DRY CONDITIONS ALONG WITH MAINLY SUNNY SKIES...
NOTICEABLY COOLER TEMPERATURES AND LOWER HUMIDITY. TEMPERATURES
WILL BE NEAR OR A BIT BELOW NORMAL WITH HIGHS IN THE UPPER 60S TO
MID 70S. COOL AND DRY FRIDAY NIGHT...WITH SOME INCREASE IN CLOUDS
LATE AS HIGH MOVES EAST. LOWS MAINLY IN THE 40S.
WEAK HIGH PRESSURE MOVES OFF THE NEW ENGLAND COAST EARLY SATURDAY.
SURFACE WARM FRONT AND ASSOCIATED MOISTURE AND LIFT WILL THEN BEGIN
TO IMPACT FORECAST AREA BY MIDDAY SATURDAY. STILL SOME UNCERTAINTY
WITH REGARDS TO PLACEMENT OF HEAVIEST QPF ACRS OUR CWA. ECMWF IS
MORE AGGRESSIVE THAN GFS IN REGARDS TO LIFT AND RESULTING QPF.
HAVE RAISED POPS TO LIKELY FOR SAT INTO SUNDAY MOST SECTIONS.
SOME INDICATIONS THAT MID/UPPER LEVEL TROF WILL DEEPEN OVER THE
NORTHEAST LATE SUNDAY INTO MONDAY...AS SEVERAL SFC TROFS AND
EMBEDDED VORTS MOVE ACRS OUR AREA. THIS WILL KEEP OUR WX UNSETTLED
WITH A CHC OF SHOWERS CONTINUING INTO MONDAY. SFC HIGH PRESSURE WITH
DRIER WEATHER EXPECTED TUESDAY...WITH ANOTHER CHANCE OF SHOWERS
ARRIVING MIDWEEK.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...MAINLY VFR EXPECTED AT ALL TAF SITES THIS
AFTERNOON AND EVENING. SOME SCATTERED CUMULUS CLOUDS...ESPECIALLY
ACROSS THE MOUNTAIN TAF SITES.
WATCHING THUNDERSTORMS OVER ONTARIO AND IF HOLD TOGETHER AND
CONTINUE CURRENT SPEED AND DIRECTION WOULD BE AFFECTING MSS AROUND
22Z...KSLK 23Z AND BTV 00Z.
IF IT BECOMES MORE CERTAIN THIS EVENING...WILL HAVE TO UPDATE
TAFS...FOR NOW HAVE INCLUDED MENTION OF CB.
WINDS WILL BE SOUTH TO SOUTHWEST AT 10-15 KTS THIS PM WITH GUSTS
25 KTS AT KMSS/KSLK.
CHANCES FOR THUNDERSTORMS INCREASE TONIGHT INTO THURSDAY AS COLD
FRONT MOVES SOUTHEAST INTO THE FORECAST AREA. THERE IS POTENTIAL
FOR SOME STORMS TO BECOME STRONG/SEVERE. LOCALIZED MOD/SVR
TURBULENCE NEAR ANY STORMS. VISBILITY POSSIBLY LOWERING TO MVFR AT
TIMES TONIGHT IN HAZE...AND BRIEF IFR IN ANY THUNDERSTORMS.
OUTLOOK 18Z THU THROUGH MONDAY...
18Z THU-06Z FRI...SURFACE COLD FRONT WILL DROP SOUTH ACROSS THE
FORECAST AREA WITH NUMEROUS SHOWERS/THUNDERSTORMS ACPYD BY MVFR AND
BRIEF IFR CONDITIONS.
06Z FRI-18Z SAT...MAINLY VFR UNDER HIGH PRESSURE. SOME VALLEY FOG
WITH IFR CONDITIONS POSSIBLE AT SLK/MPV FRIDAY MORNING AND AGAIN
ON SATURDAY MORNING.
18Z SAT-00Z TUE...WARM FRONT WILL APPROACH FROM THE SOUTH AND BRING
SHOWERS WITH OCCASIONAL MVFR CONDITIONS.
&&
.MARINE...
AS OF 400 PM EDT WEDNESDAY...WITH DRY WEATHER OVER THE PAST
WEEK...THE LEVEL OF LAKE CHAMPLAIN CONTINUES TO FALL STEADILY
ALONG WITH SLOWLY IMPROVING CONDITIONS. THE LATEST LEVEL AT THE
ROUSES POINT GAGE AS OF 300 PM WAS 101.4 AND FALLING. EXPECT THIS
TREND TO CONTINUE OVER THE NEXT FEW DAYS WITH LEVELS POSSIBLY
FALLING TO NEAR 101.0 FEET BY SOMETIME THIS WEEKEND. SOUTH TO
SOUTHWEST WINDS FROM 5 TO 15 KNOTS CAN BE EXPECTED TONIGHT AND INTO
THURSDAY MORNING. WINDS WILL TURN TO THE WEST ON THURSDAY
AFTERNOON AND TO THE NORTH FOR THURSDAY NIGHT AND FRIDAY.
FOR BOATERS MANY HAZARDS STILL EXIST. BREAKWATER AND OTHER ROCKS
OR OBSTRUCTIONS TO NAVIGATION MAY BE OBSCURED BY THE HIGH WATER
LEVELS ON THE LAKE. IN ADDITION... PLENTY OF DEBRIS REMAIN IN THE
LAKE...ESPECIALLY NEAR RIVER MOUTHS. DUE TO THESE FACTORS...
RECREATIONAL BOATING IS DISCOURAGED AT THIS TIME.
&&
.CLIMATE...
HERE ARE HISTORICAL DAILY CLIMATE RECORDS FOR BTV FOR TODAY...JUNE
8TH:
RECORD HIGH MAXIMUM TEMPERATURE FOR JUNE 8TH:
1. 91 (2008)
2. 91 (1984)
3. 90 (2007)
4. 89 (1908)
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...SISSON
NEAR TERM...SISSON
SHORT TERM...JMG/SISSON
LONG TERM...RJS/TABER
AVIATION...RJS/SISSON
MARINE...MM
CLIMATE...BTV
Hazardous weather outlook, Jun 8, 3:08 AM EST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
408 AM EDT WED JUN 8 2011
NYZ026>031-034-035-087-VTZ001>012-016>019-090815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
408 AM EDT WED JUN 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT...ESPECIALLY ACROSS THE NORTHERN COUNTIES OF NEW YORK INTO
NORTHERN VERMONT THIS EVENING. WITH AMPLE HEAT AND HUMIDITY IN
PLACE...SOME OF THE STORMS HAVE THE POTENTIAL TO BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...A COLD FRONT WILL CROSS THE AREA ON THURSDAY ALONG
WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THE
STORMS AGAIN HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.
FRIDAY ONWARD...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON THURSDAY.
JMG
In the hours before
Special weather statement, Jun 8, 2:48 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
348 PM EDT WED JUN 8 2011
NYZ026-027-029>031-087-082200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE-
SOUTHERN FRANKLIN-WESTERN CLINTON-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE...
SARANAC LAKE...TUPPER LAKE...DANNEMORA...OGDENSBURG...POTSDAM...
GOUVERNEUR
348 PM EDT WED JUN 8 2011
...STRONG TO SEVERE THUNDERSTORMS MAY IMPACT PARTS OF NORTHERN NEW YORK...
A LONG LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS IS MOVING
EAST ACROSS SOUTHEAST ONTARIO PROVINCE THIS AFTERNOON. AT ITS
CURRENT MOVEMENT...THIS LINE OF STORMS WILL ENTER THE SAINT
LAWRENCE VALLEY AROUND 500 PM AND REACH THE NORTHERN ADIRONDACKS
OF NEW YORK BY 600 PM. THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE STRONG OR DAMAGING WINDS...LARGE HAIL...AND FREQUENT LIGHTNING.
PERSONS WITH OUTDOOR ACTIVITIES PLANNED ACROSS SAINT LAWRENCE...
FRANKLIN...AND CLINTON COUNTIES OF NEW YORK SHOULD BE AWARE THAT
STORMS WILL IMPACT THE AREA LATER THIS AFTERNOON AND EVENING. SEEK
SHELTER INDOORS AS STORMS APPROACH.
EVENSON
Thunderstorm Wind, St. Lawrence
- When
- June 8, 4:20 PM EST
- Where
- St. Lawrence County, 0.85 mi NE of Natural Dam
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 44.340, -75.490
Trees down throughout Gouverneur.
Thunderstorm Wind, St. Lawrence
- When
- June 8, 4:20 PM EST
- Where
- St. Lawrence County, 2.57 mi ENE of Spragueville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.280, -75.500
Several birch trees downed by thunderstorm winds.
Thunderstorm Wind, St. Lawrence
- When
- June 8, 4:30 PM EST
- Where
- St. Lawrence County, Canton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 44.600, -75.170
Reports of numerous trees down in Canton.
Thunderstorm Wind, St. Lawrence
- When
- June 8, 4:45 PM EST
- Where
- St. Lawrence County, Potsdam
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 44.670, -74.980
Numerous reports of trees down through Potsdam.
Thunderstorm Wind, Franklin
- When
- June 8, 5:15 PM EST
- Where
- Franklin County, 0.49 mi W of Santa Clara
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.630, -74.460
Trees down along McMaster road.
Thunderstorm Wind, Franklin
- When
- June 8, 5:20 PM EST
- Where
- Franklin County, 1.2 mi SW of Rainbow Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.460, -74.190
Trees down along Jones Pond road.
Thunderstorm Wind, Essex
- When
- June 8, 5:25 PM EST
- Where
- Essex County, 0.85 mi NW of Keene
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 44.260, -73.790
Several reports of trees down in the Keene vicinity.
Thunderstorm Wind, Essex
- When
- June 8, 5:30 PM EST
- Where
- Essex County, 0.85 mi SE of Bloomingdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.410, -74.090
Several trees downed by thunderstorm winds on River road.
Thunderstorm Wind, Essex
- When
- June 8, 5:30 PM EST
- Where
- Essex County, 0.69 mi S of Elizabethtown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 44.210, -73.600
Thunderstorm Wind, Essex
- When
- June 8, 5:30 PM EST
- Where
- Essex County, Newcomb
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 43.970, -74.170
Trees and power lines downed by thunderstorm winds.
Thunderstorm Wind, Essex
- When
- June 8, 6:00 PM EST
- Where
- Essex County, 0.5 mi W of Crown Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 43.950, -73.430
Several trees downed by thunderstorm winds around Crown Point.
Thunderstorm Wind, Essex
- When
- June 8, 6:00 PM EST
- Where
- Essex County, 0.5 mi E of Ticonderoga
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 43.850, -73.420
Several trees downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Pennsylvania, June 8 to 9, 20111 death · 3 injured · $25,000 · 10 events
- Flash Flooding and Flooding in Iowa, June 8 to 11, 2011$1.9 million · 1.75 in hail · 47 events
- Flash Flooding and Flooding in Illinois, June 8 to 9, 2011$1.2 million · 1.75 in hail · 44 events
- Tornado and Hail in Wisconsin, June 8, 20112 injured · $153,000 · EF0 · 55 events
- Hail and Damaging Winds in Iowa, June 8, 2011$185,000 · 2 in hail · 56 events
- Hail and Damaging Winds in Mississippi, June 8, 2011$678,000 · 1.75 in hail · 16 events
- Hail in Iowa, June 8, 2011$280,000 · 2.5 in hail · 23 events
- Damaging Winds in New York, June 8, 2011$165,000 · 59 kt wind · 22 events
- Hail and Damaging Winds in Rhode Island, June 8 to 9, 2011$333,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, June 8, 2011$250,000 · 1 in hail · 8 events
- Hail and Damaging Winds in New York, June 8 to 9, 20113 in hail · 72 events
- Hail and Damaging Winds in Michigan, June 8 to 9, 2011$110,000 · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316433, 316435, 316430, 316428, 316424, 316423, 316422, 316419, 316420, 316421, 316417, 316418.